EMAIL THIS PAGE TO A FRIEND

Journal of veterinary emergency and critical care (San Antonio, Tex. : 2001)

Ascending tonic-clonic seizure syndrome in a dog following inadvertent intrathecal use of ionic contrast agent.


PMID 22809214

Abstract

To describe the successful management of ascending tonic-clonic seizure syndrome in a dog after inadvertent intrathecal administration of ionic contrast material. A 7-year-old, 5.9 kg, male castrated Miniature Pinscher inadvertently received intrathecal ionic contrast material during a myelogram to investigate cervical pain. Ascending tonic-clonic muscle spasms quickly progressed to generalized seizure activity that was resistant to anticonvulsant medications. The dog developed complete respiratory arrest, which necessitated mechanical ventilatory support for 26 hours. Pneumonia developed and was treated successfully. After resolution of seizure activity and resumption of voluntary respiration, the dog remained tetraparetic for 16 days and was not able to walk on his own for 20 days post contrast injection. Despite a prolonged recovery, the patient survived and recovered normal neurologic function. Intrathecal administration of ionic contrast material resulting in ascending tonic-clonic seizure syndrome is rarely reported in the human and veterinary literature. No previous veterinary report has described successful treatment after prolonged respiratory arrest. In previous veterinary reports, patients recovered complete neurologic function within hours to days in contrast to this report in which the patient was tetraparetic for 16 days. This report demonstrates complete recovery from intrathecal ionic contrast administration is possible despite a high dose of contrast and a prolonged recovery.

Related Materials

Product #

Image

Description

Molecular Formula

Add to Cart

D9268
Diatrizoic acid
C11H9I3N2O4